Alert archive / Kansas / High Wind Warnings in 2025
High Wind Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this high wind warning at Feb 25, 2025, 6:16 PM CST for Decatur County, Norton County, Kansas; Hitchcock County, Red Willow County, Nebraska. It was in force for 104 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 2025, 6:16 PM CST (00:16 UTC)
- Expired
- Feb 25, 2025, 8:00 PM CST
- In force
- 104 min
- Issued by
- NWS Goodland, KS
Counties Decatur County, KS, Norton County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 6:18 PM CST | NON-TSTM WND GST 74 | 2 E Mccook, NE | ASOS station KMCK McCook Airport. |
| Feb 25, 6:36 PM CST | NON-TSTM WND GST 55 | Danbury, NE | Corrects previous non-tstm wnd gst report from Danbury. estimated at least 55 mph winds and sprinkles. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4092 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
886 WWUS73 KGLD 260016 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 616 PM CST Tue Feb 25 2025 KSZ003-004-NEZ080-081-260200- /O.NEW.KGLD.HW.W.0001.250226T0016Z-250226T0200Z/ Decatur-Norton-Hitchcock-Red Willow- Including the cities of McCook, Palisade, Norton, Trenton, Stratton Ne, Oberlin, and Culbertson 616 PM CST Tue Feb 25 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING... * WHAT...Northwest winds 40 to 50 mph gusting around 70 mph. * WHERE...In Kansas, Decatur and Norton Counties. In Nebraska, Hitchcock and Red Willow Counties. * WHEN...Until 8 PM CST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. Plumes of blowing dust will create pockets of low visibility. Visibilities will likely change rapidly over short distances, making travel hazardous in these areas. * ADDITIONAL DETAILS...Showers moving across the area may lead to some sporadic gusts around 70 mph. A 75 mph wind gust was reported at the McCook Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ Trigg
1 follow-up statement
934 WWUS73 KGLD 260153 NPWGLD URGENT - WEATHER MESSAGE National Weather Service Goodland KS 753 PM CST Tue Feb 25 2025 KSZ003-004-NEZ080-081-260300- /O.EXP.KGLD.HW.W.0001.000000T0000Z-250226T0200Z/ Decatur-Norton-Hitchcock-Red Willow- Including the cities of McCook, Palisade, Norton, Trenton, Stratton Ne, Oberlin, and Culbertson 753 PM CST Tue Feb 25 2025 ...HIGH WIND WARNING WILL EXPIRE AT 8 PM CST THIS EVENING... The threat for winds in excess of 60 mph has ended as the showers have moved out of the area. Additional breezy to gusty winds are possible through the remainder of the night. $$ Trigg
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this high wind warning went out at Feb 25, 5:25 PM CST, 51 minutes earlier. Its key messages:
- A 20 percent chance of showers and isolated thunderstorms this evening. An isolated wind gust to 55 mph and dry lightning may accompany any thunderstorm that develops.
- Low probability (30 percent) for elevated to near critical fire weather conditions Friday afternoon.
- Confidence in precipitation chances is slowly increasing Sunday through early next week.
Area forecast discussion, Feb 25, 5:25 PM CST, 51 minutes before
Area Forecast Discussion National Weather Service Goodland KS 425 PM MST Tue Feb 25 2025 .KEY MESSAGES... - A 20 percent chance of showers and isolated thunderstorms this evening. An isolated wind gust to 55 mph and dry lightning may accompany any thunderstorm that develops. - Low probability (30 percent) for elevated to near critical fire weather conditions Friday afternoon. - Confidence in precipitation chances is slowly increasing Sunday through early next week. && .SHORT TERM /THROUGH THURSDAY NIGHT/... Issued at 210 PM MST Tue Feb 25 2025 Shortwave trough and associated surface cold front moves through the area from northwest to southeast tonight. Environment will be characterized by a few hundred joules of SBCAPE from late this afternoon through early this evening, with MUCAPE lingering a few hours afterwards. Inverted-V soundings suggest strong winds possible near any thunderstorm that develops, with support for that in the HRRR surface wind gust forecast. Little, if any, precipitation likely to make it to the ground, but a few dry lightning strikes will be possible. Precipitation/thunder threat ends by 06z as front moves south and environment stabilizes. Low Temperatures will be in the upper 20s to lower 30s. On Wednesday, a broad trough continues from the central plains westward to the central Rockies. The cold pool aloft may promote some convective development, but moisture appears lacking for any precipitation as models are dry. Breezy northwest winds in the morning will diminish in the afternoon. Highs will range from the upper 40s in Colorado to the upper 50s in northwest Kansas. Lows Wednesday night will be in the 20s. Upper ridge starts rebuild from the west on Thursday with temperatures climbing into the upper 50s to middle 60s. Winds will be light out of the west with mostly sunny skies. Lows Thursday night will range from the upper 20s to lower 30s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Issued at 210 PM MST Tue Feb 25 2025 Upper ridging continues for the area Friday and Saturday with dry conditions and mild temperatures. Highs will be in the mid to upper 60s on Friday and around 60 on Saturday behind a weak cold front. May see some elevated fire weather conditions on Friday with the warmer temperatures and humidity dropping into the teens. Wind speeds will be strongest in Colorado with northerly winds gusting to 30 mph there, and up to 25 mph in northwest Kansas and southwest Nebraska. Humidity recovers on Saturday to around 25 percent and no fire weather hazards expected. Models have trended towards the northerly solution for the cut off ejecting across the Rockies on Sunday. Both the deterministic GFS and ECMWF have precipitation chances in the area. Precipitation type is a bit problematic. There is a rather large range in temperature forecasts for Sunday, with some colder guidance suggesting highs only around 40, but warmer guidance well into the 60s. If colder temperatures materialize, cannot rule out some wet snow on Sunday, likely melting on contact with the ground given antecedent warm conditions. The precipitation chances continue into Sunday night with the compact closed upper low wobbling through the area. Lows will be in the upper 20s to lower 30s. The area will be between systems on Monday with a lull in precipitation chances. Highs will be in the upper 50s. Next shortwave moves out of the Rockies Monday night and across the area on Tuesday. Still some timing and track differences, but precipitation chances are increasing. Unlike the previous system, this one will tap into colder air, which may lead to better chances of snow. Winds may also play a factor with the NBM showing very windy conditions with a deep surface low in western Kansas. Temperatures are still marginal however, with colder guidance in the 30s for highs, and at this time range much of the details will certainly change. So for now just have rain/snow chances for Tuesday and cooler temperatures. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 420 PM MST Tue Feb 25 2025 KGLD...VFR conditions are expected through the period. A west wind around 10kts at taf issuance will veer to the northwest at similar speeds from 03z-04z. From 05z-09z, northerly winds gusting to around 20kts are forecast. From 10z-14z, winds subside to around 11kts from the northwest. After 15z, northwest winds gusting up to 30kts are expected. There is a slim (15%) chance for a shower or possible thunderstorm from taf issuance through about 02z as a cold front moves through. At the moment, will not include a shower or thunderstorm mention in the forecast just yet. Should one develop, the primary hazard would be gusty outflow wind gusts. KMCK...VFR conditions are expected through the period. A west- northwest wind gusting to around 20kts at taf issuance will veer to the northwest with gusts up to 25kts through 04z as a cold front moves through. From 05z-14z, winds will be from the northwest around 10kts. After 15z, northwest winds increase with gusts up to 30kts. Virga/showers and perhaps a thunderstorm could impact the terminal from taf issuance through 0130z with gusty outflow winds the primary hazard. && .CLIMATE... Issued at 138 AM MST Tue Feb 25 2025 Here are the record high temperatures for Tuesday, February 25: Goodland KS 75F/1989+ Hill City KS 80F/1986 McCook NE 75F/2024 Burlington CO 75F/1917 ____________________________ Colby KS 77F/1917 Tribune KS 78F/1986 Yuma CO 73F/2009+ A (+) denotes a record for multiple years && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...024 LONG TERM...024 AVIATION...99 CLIMATE...JN
Hazardous weather outlook, Feb 25, 11:52 AM CST, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1052 AM MST Tue Feb 25 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261800- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1052 AM MST Tue Feb 25 2025 /1152 AM CST Tue Feb 25 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... There will be brief near critical to critical fire weather conditions across the Tri State area this afternoon, especially south of the Interstate. Unpredictable fire behavior may be possible, making a fire should one occur harder to control. Isolated high-based thunderstorms may develop late this afternoon and into this evening along a cold front. If storms develop, localized wind gusts of up to 55 mph may occur. Little, if any, precipitation will accompany these storms, but dry lightning strikes could be an ignition source for wildfires. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required.
In the hours before
Local storm report, Feb 25, 5:48 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
448 PM MST Tue Feb 25 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Non-Tstm Wnd Gst 3 WNW Trenton 40.19N 101.07W
02/25/2025 M53 MPH Hitchcock NE Mesonet
Weatherunderground site KNETRENT7.
&&Special weather statement, Feb 25, 5:49 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM CST Tue Feb 25 2025
NEZ080-081-260015-
Red Willow NE-Hitchcock NE-
549 PM CST Tue Feb 25 2025
...GUSTY SHOWERS WILL IMPACT RED WILLOW AND HITCHCOCK COUNTIES
THROUGH 615 PM CST...
At 548 PM CST, the public reported gusty showers along a line
extending from 3 miles southwest of Holbrook to 7 miles southeast of
Culbertson to 5 miles southeast of Benkelman. Movement was southeast
at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Mesonet. A public weather station near Trenton reported a
53 mph wind gust.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong winds will be near... Danbury and Lebanon around 605 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10019 4000 10132 4008 10132 4032 10084
4035 10020
TIME...MOT...LOC 2348Z 315DEG 32KT 4027 10007 4015 10074 3998 10147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TriggNearby
High Wind Warnings in Kansas, 2025High Wind Warnings in Nebraska, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.